Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Orthostatic Hypotension

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 157 Questions
I am 25, female, generally in good health except for acid reflux at night. This morning I woke up with a pain in my lower abdomen, almost like menstrual cramps or diarhea (my period is due in 3 days). When I got up to go to the bathroom I started to feel nauseous, then dizzy, sweaty and dark blurred vision with ringing in my ears. It lasted a couple minutes. I went to the bathroom, going a little bit of and on over 30 mins...the stool seemed fine, and didn't help relieve the pain. finally I took an advil and went back to sleep. 4 hours later I still have a mild uneasiness in my lower abdomen but feel fine otherwise.
Posted Mon, 7 May 2012 in Hypertension and Heart Disease
Answered by Dr. Sunil.N 2 hours later
Thanks for your query.

After analyzing your history , the symptom can be explained in the following way.
Symptoms like dizziness, sweating, blurring of vision and ringing sensation in the ear upon standing from the sleeping position indicates the possibility of Orthostatic Hypotension( Sudden drop in blood pressure).

It is most commonly seen in persons with dehydration, anaemia, or prolonged bed rest.It is also seen with person suffering from Diabetes mellitus, Addisons disease, Dysautonomia.Its the most common side effects of certain medications like Antidepressants.

You may be able to reduce the dizziness and lightheadedness that occur with orthostatic hypotension by taking it easy when you move from a prone(sleeping position) to a standing position.

If you begin to get symptoms while standing, cross your thighs in a scissors fashion and squeeze or put one foot on a ledge or chair and lean as far forward as possible. These maneuvers encourage blood to flow from your legs to your heart.
Keeping hydrated helps prevent symptoms of low blood pressure.

If the symptoms recur frequently you should visit a doctor. Otherwise no treatment is needed.

Lower abdomen pain / uneasiness can be attributed to your menstruation cramps since it is common to experience such kind of pain or uneasiness in and around expected due date of periods.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Above answer was peer-reviewed by
Follow-up: Orthostatic Hypotension 41 minutes later
I have never had these symptoms before, and have not been diagnosed with any diseases and am not on any medication. Is it possible that they are linked to the abdominal pain/intestinal symptoms since they occured at the same time?
Answered by Dr. Sunil.N 1 hour later
Hi ,
Thanks for follow up.

The lower abdomen pain is not related to Orthostatic hypotension. Since the symptoms appears only when person suddenly gets up from sleeping or prolonged sitting. The symptoms lasts only few minutes.

A constant mild to moderate pain indicates the uterine pathology( dysmenorrhea) or Intestinal pathology(colitis).Since the stools are normal,intestinal causes are less likely. But a detailed clinical examination is needed to narrow down the possible causes, and to arrive at a diagnosis.

I hope i have adequately answered your query.
Wish you Good Health

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor